Medications used to treat Attention Deficit Hyperactivity Disorder (ADHD) fall into two categories:
- Stimulants: amphetamine salts, lisdexamphetamine, methylphenidate
- Non-Stimulants: atomoxetine, clonidine, guanfacine
Amphetamines and methylphenidate act to inhibit the cellular reuptake of dopamine and less so norepinephrine and serotonin. Toxicity is due to excessive extracellular dopamine, norepinephrine, and serotonin, though methylphenidate also directly activates dopamine-1 receptors on postsynaptic neurons. Lisdexamphetamine (Vyvanse) is a prodrug that is cleaved to release the active dextroamphetamine by red blood cell hydrolysis; this rate-limiting step of activation may produce a delay in symptom onset by several hours. The most prominent clinical presentation is alpha- and beta-adrenergic receptor-mediated sympathomimetic syndrome, with psychiatric symptoms and hyperthermia secondary to dopamine and serotonin excess.
In overdose, the patient may present with anxiety, paranoia, insomnia, agitation, confusion, delirium, hallucinations, tremor, hyperreflexia, movement disorders, tachycardia, hypertension, dysrhythmias, hyperthermia, and seizures. Sedation may occur secondary to catecholamine depletion, post-ictal state, ischemic stroke, or intracerebral hemorrhage. Rhabdomyolysis may occur due to psychomotor agitation, hyperthermia, or seizures. Late-state refractory hypotension may occur with seizures, hyperthermia dysrhythmias, and acidosis.
The management of stimulant overdose is largely supportive with a focus on the cessation of the sympathomimetic syndrome. Intravenous benzodiazepines are first-line agents. Doses should be titrated to clinical response (large doses may be required). If intravenous access cannot be obtained due to combative behavior, intramuscular administration of benzodiazepines or ketamine is recommended until intravenous access can be established. Hyperthermia should be treated with external cooling. Hypertension and tachycardia typically respond to adequate sedation.
Atomoxetine is a selective norepinephrine reuptake inhibitor with no reported effects on dopamine or serotonin. Toxicity is related to excessive extracellular norepinephrine. Reports of overdose have generally been mild. Patients typically experience drowsiness (primarily pediatrics), agitation, tremor, hyperreflexia, hypertension, sinus tachycardia, and seizure. Treatment follows that of stimulants.
Clonidine and guanfacine are agonists at both central alpha-2 and peripheral alpha-1 adrenergic receptors with some activity on imidazoline receptors as well. Activation of receptors in the locus coeruleus produces miosis and CNS/respiratory depression similar to that of opioid intoxication, while activation of receptors in the medulla decreases norepinephrine release which results in decreased heart rate, cardiac output, and peripheral vascular resistance. Initial paradoxical hypertension and vasoconstriction may occur due to stimulation of peripheral alpha-1 adrenergic receptors, but this is usually transient as the potent central sympatholytic effects quickly dominate.
The management of clonidine/guanfacine overdose is largely supportive with a focus on adequate ventilation and the support of blood pressure. High-dose naloxone (10 mg) may reverse the hypotension and somnolence. If it is effective, then initiate a 5mg/hour drip and titrate to clinical response. Otherwise, treatment should follow standard supportive care. Sinus bradycardia without hypotension or symptoms of hypoperfusion does not require intervention. Patients with severe bradycardia and hypotension unresponsive to high-dose naloxone may benefit from dopamine or norepinephrine.
This question prepared by: Justin Loden, PharmD, CSPI, DABAT
- Forrester MB. Pediatric atomoxetine ingestions reported to Texas poison control centers, 2003-2005. J Toxicol Environ Health A. 2007 Jun; 70(12):1064-70.
- Jang DH. Chapter 76: Amphetamines. In: Hoffman RS, Howland MA, Lewin NA, Nelson LS, Goldfrank LR, editors. Goldfrank’s Toxicologic Emergencies, 10th ed. New York: McGraw-Hill; 2015. http://accesspharmacy.mhmedical.com/book.aspx?bookid=1163
- Kappagoda C, Schell DN, Hanson RM, et al. Clonidine overdose in childhood: implications of increased prescribing. J Pediatric Child Health. 1998 Dec; 34(6):508-12.
- Klein-Schwartz W. Trends and toxic effects from pediatric clonidine exposures. Arch Pediatr Adolesc Med. 2002 Apr; 156(4):392-6.
- Krishnan SM, Pennick M, Stark JG. Metabolism, distribution, and elimination of lisdexamfetamine dimesylate: open-label, single-center, phase I study in healthy adult volunteers. Clin Drug Investig. 2008; 28(12):745-55.
- LoVecchio F, Kashani J. Isolated atomoxetine (Strattera) ingestions commonly result in toxicity. J Emerg Med. 2006 Oct; 31(3):267-8.
- Seger DL. Clonidine toxicity revisited. Clin Toxicol (Phila). 2002; 40(2):145-55.
- Seger DL, Loden JK. Naloxone reversal of clonidine toxicity: dose, dose, dose. Clin Toxicol (Phila). 2018; 56(10):873-79.
- Spiller HA, Klein-Schwartz W, Colvin JM, et al. Toxic clonidine ingestion in children. J Pediatr. 2005 Feb; 146(2):263-6.
- Spiller HA, Lintner CP, Winter ML. Atomoxetine ingestions in children: a report from poison centers. Ann Pharmacother. 2005 Jun; 39(6):1045-8.
Westfall TC, Westfall DP. Chapter 12: Adrenergic Agonists and Antagonists. In: Brunton LL, Chabner BA, Knollman BC, editors. Goodman & Gilman’s The Pharmacological Basis of Therapeutics, 12th ed. New York: McGraw-Hill; 2011. http://accesspharmacy.mhmedi
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222